Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Extremal problems in Minkowski space
related to minimal networks

Author: K. J. Swanepoel
Journal: Proc. Amer. Math. Soc. 124 (1996), 2513-2518
MSC (1991): Primary 52A40, 52A21, 49F10
MathSciNet review: 1327047
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We solve the following problem of Z. Füredi, J. C. Lagarias and F. Morgan (1991): Is there an upper-bound polynomial in $n$ for the largest cardinality of a set $S$ of unit vectors in an $n$-dimensional Minkowski space (or Banach space) such that the sum of any subset has norm less than 1? We prove that $|S|\leq 2n$ and that equality holds iff the space is linearly isometric to $\ell ^{n}_{\infty }$, the space with an $n$-cube as unit ball. We also remark on similar questions they raised that arose out of the study of singularities in length-minimizing networks in Minkowski spaces.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 52A40, 52A21, 49F10

Retrieve articles in all journals with MSC (1991): 52A40, 52A21, 49F10

Additional Information

K. J. Swanepoel
Affiliation: Department of Mathematics and Applied Mathematics, University of Pretoria, Pretoria 0002, South Africa

Keywords: Minimal networks, Minkowski spaces, finite-dimensional Banach spaces, sums of unit vectors problem
Received by editor(s): February 21, 1995
Communicated by: Peter Li
Article copyright: © Copyright 1996 American Mathematical Society